Mathematical Programming

, Volume 100, Issue 2, pp 355–377 | Cite as

A finite branch-and-bound algorithm for two-stage stochastic integer programs

  • Shabbir Ahmed
  • Mohit Tawarmalani
  • Nikolaos V. Sahinidis


This paper addresses a general class of two-stage stochastic programs with integer recourse and discrete distributions. We exploit the structure of the value function of the second-stage integer problem to develop a novel global optimization algorithm. The proposed scheme departs from those in the current literature in that it avoids explicit enumeration of the search space while guaranteeing finite termination. Computational experiments on standard test problems indicate superior performance of the proposed algorithm in comparison to those in the existing literature.


stochastic integer programming branch-and-bound finite algorithms 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Ahmed, S.: Strategic Planning under Uncertainty: Stochastic Integer Programming Approaches. Ph.D. Thesis, University of Illinois, Urbana, IL, 2000Google Scholar
  2. 2.
    Birge, J.R., Louveaux, F.V.: Introduction to Stochastic Programming. Springer, New York, NY, 1997Google Scholar
  3. 3.
    Blair, C.E., Jeroslow, R.G.: The value function of an integer program. Math. Program. 23, 237–273 (1982)MathSciNetMATHGoogle Scholar
  4. 4.
    Blair, C.E., Jeroslow, R.G.: Constructive characterizations of the value-function of a mixed-integer program I. Disc. Appl. Math. 9, 217–233 (1984)CrossRefMathSciNetMATHGoogle Scholar
  5. 5.
    Carøe, C.C.: Decomposition in stochastic integer programming. PhD thesis, University of Copenhagen, 1998Google Scholar
  6. 6.
    Carøe, C.C., Schultz, R.: Dual decomposition in stochastic integer programming. Oper. Res. Lett. 24, 37–45 (1999)CrossRefGoogle Scholar
  7. 7.
    Carøe, C.C., Tind, J.: L-shaped decomposition of two-stage stochastic programs with integer recourse. Math. Program. 83, 451–464 (1998)CrossRefGoogle Scholar
  8. 8.
    Horst, R., Tuy, H.: Global Optimization: Deterministic Approaches. Springer-Verlag, Berlin, 3rd edition, 1996Google Scholar
  9. 9.
    Jorjani, S., Scott, C.H., Woodruff, D.L.: Selection of an optimal subset of sizes. Technical report, University of California, Davis, CA, 1995Google Scholar
  10. 10.
    Kall, P., Wallace, S.W.: Stochastic Programming. John Wiley and Sons, Chichester, England, 1994Google Scholar
  11. 11.
    Klein Haneveld, W.K., Stougie, L., van der Vlerk, M.H.: On the convex hull of the simple integer recourse objective function. Ann. Oper. Res. 56, 209–224 (1995)MATHGoogle Scholar
  12. 12.
    Klein Haneveld, W.K., Stougie, L., van der Vlerk, M.H.: An algorithm for the construction of convex hulls in simple integer recourse programming. Ann. Oper. Res. 64, 67–81 (1996)MATHGoogle Scholar
  13. 13.
    Klein Haneveld, W.K., van der Vlerk, M.H.: Stochastic integer programming: General models and algorithms. Ann. Oper. Res. 85, 39–57 (1999)CrossRefMATHGoogle Scholar
  14. 14.
    Laporte, G., Louveaux, F.V.: The integer L-shaped method for stochastic integer programs with complete recourse. Oper. Res. Lett. 13, 133–142 (1993)CrossRefMathSciNetMATHGoogle Scholar
  15. 15.
    Norkin, V.I., Ermoliev, Y.M., Ruszczyński, A.: On optimal allocation of indivisibles under uncertainty. Oper. Res. 46(3), 381–395 (1998)MATHGoogle Scholar
  16. 16.
    Rockafellar, R.T.: Convex Analysis. Princeton University Press, New Jersey, 1970Google Scholar
  17. 17.
    Rockafellar, R.T., Wets, R.J.-B.: Scenarios and policy aggregation in optimization under uncertainty. Math. Oper. Res. 16(1), 119–147 (1991)MATHGoogle Scholar
  18. 18.
    Royden, H.L.: Real Analysis. Macmillan Publishing Co., London, 3rd edition, 1988Google Scholar
  19. 19.
    Sahinidis, N.V.: BARON: A general purpose global optimization software package. J. Global Optim. 8, 201–205 (1996)MATHGoogle Scholar
  20. 20.
    Schultz, R.: On structure and stability in stochastic programs with random technology matrix and complete integer recourse. Math. Program. 70(1), 73–89 (1995)CrossRefGoogle Scholar
  21. 21.
    Schultz, R., Stougie, L., van der Vlerk, M.H.: Solving stochastic programs with integer recourse by enumeration: A framework using Gröbner basis reductions. Math. Program. 83, 229–252 (1998)CrossRefMathSciNetGoogle Scholar
  22. 22.
    Tawarmalani, M., Sahinidis, N.V.: Convexification and Global Optimization in Continuous and Mixed-Integer Nonlinear Programming: Theory, Algorithms, Software, and Applications. Kluwer Academic Publishers, Nonconvex Optimization and Its Applications Series, Vol 65, Dordrecht, 2002Google Scholar
  23. 23.
    Van Slyke, R., Wets, R.J.-B.: L-Shaped linear programs with applications to optimal control and stochastic programming. SIAM J. Appl. Math. 17, 638–663 (1969)MATHGoogle Scholar
  24. 24.
    Wets, R.J-B.: Programming under uncertainty: The solution set. SIAM J. Appl. Math. 14, 1143–1151 (1966)MATHGoogle Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2003

Authors and Affiliations

  • Shabbir Ahmed
    • 1
  • Mohit Tawarmalani
    • 2
  • Nikolaos V. Sahinidis
    • 3
  1. 1.School of Industrial & Systems EngineeringGeorgia Institute of TechnologyAtlantaUSA
  2. 2.Krannert School of ManagementPurdue UniversityUSA
  3. 3.Department of Chemical and Biomolecular EngineeringUniversity of Illinois at Urbana-ChampaignUrbanaUSA

Personalised recommendations